Missouri, 2013

Hail and Damaging Winds in Missouri, May 27 to 28, 2013

May 27 to 28, 2013 · NWS EAX · 5 events in 3 counties and zones

An MCS, or Mesoscale Convective System, rolled across northern Missouri, during the late evening hours of May 27, 2013, into the early morning hours of May 28, 2013. Several spots received damaging winds, as this feature moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An MCS, or Mesoscale Convective System, rolled across northern Missouri, during the late evening hours of May 27, 2013, into the early morning hours of May 28, 2013. Several spots received damaging winds, as this feature moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 27, 5:21 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, May 27, 5:21 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT Mon May 27 2013

.SHORT TERM...(This Evening through Tuesday)
Issued at 356 PM CDT MON MAY 27 2013

Convection from this morning has cleared the forecast area as of
2PM. Scattered showers and isolated thunderstorms continue to
percolate across far southeast Kansas as the cold pool interacts
with the prevailing southerly near surface flow, though these storms
currently look to just graze, or stay south of, our forecast area.

For Tonight... more thunderstorm activity is expected as another
shortwave trough lifts up and over the shortwave ridge dominating
the Plains States. The cold pool across eastern Kansas and Missouri
will likely keep conditions across our area quite through the rest
of the afternoon. However, by this evening thoughts are that another
round of storms will begin to initiate across central to north
central Kansas as the outflow boundary and dry-line interact in the
heat of the late afternoon hours/early evening hours. Storms will
likely congeal through the evening hours as they transit east into
northern Missouri, after which current expectations are that the
storms will then slide east southeast across Missouri, roughly
following parallel, but to the north of, the outflow boundary across
Missouri. Strong to moderately severe storms would be possible as
0-6KM shear values will be ranging from 30 to 40 knots this evening.
Large hail and damaging winds are the primary threats expected, and
that activity could occur with any of the storms later this evening.

Additionally, earlier convection brought a great swath of heavy rain
to the forecast area this morning. Rainfall totals of over 2 inches
where noted across Kansas City, with areas east of a Maryville to
Boonville line locally receiving more than 3 inches through the
entire event from Sunday evening through today. Working on the
assumption that storms will moves through northern Missouri again
tonight, thoughts are that any strong storms with torrential rain
will likely lead to flash flooding. Therefore, have issued a flash
flood watch for the areas east of the aforementioned line.

Tuesday morning, ongoing convection may still be rolling east across
northern Missouri, though forecast confidence quickly drops off even
this far out as numerical weather forecasts have struggled with
convection in this environment. NSSL-WRF has done the best job, and
it still seems to have the right idea as it tries to initiate
convection across central Kansas. With this in mind, thoughts are
that any lingering morning activity will sweep east and south from
our area leaving the region once again stabilized through the
mid-afternoon hours. More storms may develop later in the day near
the Iowa border, but confidence is low at this time.

.LONG TERM...(Tuesday Night through Monday)
Issued at 356 PM CDT MON MAY 27 2013

Wednesday...A negatively-tilted upper trough ejects into the Plains
on Wednesday, with much of the flow becoming meridional. At the
surface, a dry-line will be located over western Kansas, acting as a
primary mechanism for convective initiation. Much of this activity
will remain west of the CWA throughout the day. Additionally,
outflow boundaries from earlier convection may also help serve as a
focus for further thunderstorm activity. The specific location of
such features are not resolvable at this time and further lends
uncertainty to the forecast. Strong upper forcing will lead to
scattered to numerous thunderstorms over central Kansas. This
activity will work its way eastward overnight into portions of the
CWA, maintained in part by a strong 50-60kt nocturnal LLJ. Assuming
the environment remains unstable as operational models suggest,
isolated severe weather will be possible over eastern Kansas and
western Missouri overnight, with strong straight-line winds the
primary hazard.

Thursday through Monday...Forecast uncertainty increases by Thursday
into the weekend as the overall evolution of the upper trough is
handled differently among operational guidance. The locations of the
dry-line/cold front make gradual progression eastward during the end
of the work week. Therefore forecast on Thursday follows the most
probable scenario for convection to initially develop and mature
outside of the CWA in closer proximity to the surface foci and
gradually move towards the area overnight. Probabilities for
convection will increase Friday and Saturday as the cold front
nears/moves through the region. Moderate shear and sufficient
instability, assuming the boundary layer can recover from any
nocturnal convection, still look to be juxtaposed ahead of the cold
front, suggesting the possibility of organized storm modes and
subsequent strong/severe weather threat. The cold front pushes
through the CWA on Sunday, with dry weather expected Sunday and
Monday as high pressure builds into the Missouri Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 621 PM CDT MON MAY 27 2013

Convective activity out across south central Nebraska/central Kansas
will roll eastward tonight and move into the terminals around 03Z-
05Z. In timing out those thunderstorms, have added a tempo for
thunderstorms between 05Z-08Z with MVFR cigs/vis. Storms should come
to an end by 10Z but MVFR cigs will continue through the morning
hours before scattering out in the afternoon. Winds will be out of
the south between 10-15kts through the TAF period with some gusts of
20-25kts possible tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ002>008-012>017-
     022>025-031>033-039-040.

&&

SHORT TERM...Cutter
LONG TERM...Blair
AVIATION...73
Hazardous weather outlook, May 27, 5:29 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT MON MAY 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
629 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS HAVE DEVELOPED IN SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS LATE THIS EVENING. TONIGHT THESE STORMS WILL BEGIN SHIFTING
EAST INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI. THESE STORMS WILL
EVENTUALLY SPREAD ACROSS THE ENTIRE OUTLOOK AREA OVERNIGHT. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS ASSOCIATED WITH
THESE STORMS. ADDITIONALLY...TORRENTIAL RAIN WILL ACCOMPANY MANY OF
THESE STRONG STORMS...POSSIBLY LEADING TO LOCAL FLOODING ISSUES AS
WELL AS EXACERBATING ONGOING FLOODING ALONG AREA RIVERS...STREAMS...AND
CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT...ESPECIALLY ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS LOW AT THIS TIME.

MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY NIGHT
THROUGH FRIDAY NIGHT. SEVERAL PERIODS OF STRONG OR SEVERE
THUNDERSTORMS ARE POSSIBLE THROUGH THIS TIME. IN ADDITION...THE
POTENTIAL EXISTS FOR WIDESPREAD HEAVY RAINFALL WHICH COULD LEAD TO
FLOODING CONCERNS LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTHERN
MISSOURI
AND NORTHEAST KANSAS.

MELL

In the hours before

Local storm report, May 27, 5:17 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
617 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       3 W CENTERVIEW          38.75N 93.90W
05/27/2013  M1.91 INCH       JOHNSON            MO   NWS EMPLOYEE

            TIME ESTIMATED.

&&

PMURRAY
Local storm report, May 27, 6:59 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       KANSAS CITY INTL ARPT   39.30N 94.72W
05/27/2013  M2.26 INCH       PLATTE             MO   ASOS

            RAINFALL TOTAL THROUGH 1PM.

&&

PMURRAY
Local storm report, May 27, 7:00 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
800 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       KANSAS CITY DOWNTOWN    39.12N 94.59W
05/27/2013  M2.18 INCH       CLAY               MO   ASOS

            RAINFALL TOTAL AS OF 1PM.

&&

PMURRAY
Local storm report, May 27, 7:01 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
801 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       LEE'S SUMMIT            38.91N 94.38W
05/27/2013  M2.01 INCH       JACKSON            MO   ASOS

            RAINFALL TOTAL AS OF 1PM.

&&

PMURRAY
Local storm report, May 27, 7:04 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
804 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 N PLEASANT HILL       38.80N 94.27W
05/27/2013  M2.04 INCH       CASS               MO   OFFICIAL NWS OBS

            RAINFALL TOTAL AS OF 3PM.

&&

PMURRAY
Special weather statement, May 27, 9:28 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1028 PM CDT MON MAY 27 2013

MOZ001-011-280400-
ATCHISON MO-HOLT MO-
1028 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES UNTIL 1100 PM CDT...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF SHUBERT NEBRASKA...OR 11 MILES
NORTH OF FALLS CITY NEBRASKA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRAIG...FAIRFAX AND CORNING.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 93 AND 104.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4042 9517 4029 9518 4023 9517 4017 9547
      4019 9549 4022 9547 4024 9548 4025 9555
      4026 9556 4029 9555 4031 9559
TIME...MOT...LOC 0328Z 247DEG 30KT 4024 9554

BOOKBINDER

The radar

The Omaha radar (KOAX), 135 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Atchison

When
May 27, 9:51 PM CST
Where
Atchison County, 1.26 mi WNW of Fairfax
Measured
1 in hail
Reported by
State Official
Coordinates
40.340, -95.420

Thunderstorm Wind, Atchison

When
May 27, 10:10 PM CST
Where
Atchison County, 2.1 mi SW of Milton
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.260, -95.450

Tree uprooted and buildings were reported to have damage. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Atchison

When
May 27, 10:14 PM CST
Where
Atchison County, 1.72 mi ENE of Phelps City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -95.570

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Nodaway

When
May 27, 10:35 PM CST
Where
Nodaway County, 5.22 mi SW of Pumpkin Center
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.140, -94.930

Thunderstorm wind gusts were estimated up to 65 mph. Three willow and cottonwood tree trunks, 12 to 15 inches in diameter were snapped.

Thunderstorm Wind, Adair

When
May 28, 1:38 AM CST
Where
Adair County, 1.59 mi W of Millard
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.120, -92.580

The ASOS at Kirksville's airport measured a thunderstorm wind gust at 66 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452254, 452256, 452259, 452258, 452260.